Washington, 2001

Heavy Snow in Washington, February 15 to 16, 2001

February 15 to 16, 2001 · NWS SEW · 7 events in 7 counties and zones

At 11 pm, snow was falling at about an inch an hour. By noon on the 16th, there was 5 to 12 inches of snow on the ground around Puget Sound.

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SEW wrote it up.

At 11 pm, snow was falling at about an inch an hour. By noon on the 16th, there was 5 to 12 inches of snow on the ground around Puget Sound. 8 to 10 inches was the average snowfall in the area. The snowfall closed nearly 300 schools, was a factor in about 100 accidents and led to nearly 25,000 customers without power. About 2 dozen flights at seatac airport were cancelled or delayed. One homeowner had a tree limb fall through their roof.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before the first event at Feb 15, 3:15 PM PST, 3 hours 45 minutes earlier.

Area forecast discussion, Feb 15, 3:15 PM PST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
315 PM PST THU FEB 15 2001

LATEST RUN OF MESO ETA BRINGS PRECIP N A LITTLE FASTER THAN MM5 AND
OTHER MODELS AND ALSO MODELS SURFACE FEATURES BETTER WITH LOW OFF
VANCOUVER ISLAND  AND LITTLE LOW DEVELOPING BY 06Z OFF MOUTH OF
COLUMBIA RIVER. MESOETA ALSO BRINGS SOUTHERLY WIND FLOW AT BOUNDARY
LAYER MORE RAPIDLY NORTHWARD INTO INTERIOR PUGET SOUND OVERNIGHT.

BOUNDARY LAYER MOSTLY N WINDS AND FAIRLY LOW DEWPOINTS AND ACARS
SOUNDINGS AS WELL AS SEA PROFILER SHOW LIGHT N WINDS TO 3000 FEET OR
SO. THUS AT LEAST A MIX OF RAIN/SNOW OVERNIGHT IN W WA EXCEPT FOR
S/CENTRAL COAST WHERE MOSTLY RAIN SHOULD OCCUR. STILL FAVOR COLD AIR
POOLING OVER E SIDE OF OLYMPICS IN KITSAP PENINSULA AND HOOD CANAL
AND THIS SHOULD BE AREA WHERE MORE SNOW ACCUMULATION POTENTIAL
EXISTS. WILL INDICATE WITH A SPECIAL WEATHER STATEMENT POSSIBLE
ACCUMULATIONS OF 1 OR 2 INCHES THERE. WILL INDICATE A SNOW ADVISORY
FOR CASCADES WHERE WEST SLOPES WILL GET UP TO 6 INCHES WHILE MOST
SNOW SHOULD OCCUR ON THE EAST SLOPES.

TROUGH OFFSHORE SPINS WARMER SWLY FLOW ALOFT INTO WA BY SAT HOWEVER
BOUNDARY LYR WINDS E TO NE.

.EXTENDED...MRF KEEPS SOME FORM OF UPPER TROUGH OFFSHORE THROUGH THE
PERIOD. ART

UIL 6988 SEA 7755 OLM 7755

.SEW...GALE WARNING ENTRANCES TO STRAIT JUAN DE FUCA AND CAMANO
     ISLAND TO PT ROBERTS.
      .SMALL CRAFT ADVISORY COAST AND ADMIRALTDY INLET.
      .SNOW ADVISORY FOR W SLOPES CASCADES.
.KATX...VCP31/CSR31...OPERATIONAL.

In the hours before

Special weather statement, Feb 15, 3:57 PM PST, 3 hours 3 minutes before
WAZ001>018-161230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
400 PM PST WED FEB 14 2001

...MOISTURE RETURNING TO WESTERN WASHINGTON TONIGHT...

A CANADIAN COLD FRONT MOVED SOUTH ACROSS WESTERN WASHINGTON THIS
MORNING SPREADING COOLER DRIER AIR OVER THE AREA. THE COOL AIR HAS
STALLED ACROSS SOUTHWEST WASHINGTON AND IS EXPECTED TO GRADUALLY
MODERATE OVERNIGHT.

MOISTURE HAS STARTED TO SPREAD NORTH OVER THE COOLER AIR
INCREASING CLOUDS AND GENERATING SOME LIGHT RAIN IN SOUTHWEST
WASHINGTON THIS AFTERNOON.  AS THE MOISTURE PUSHES FARTHER NORTH THIS
EVENING...IT IS POSSIBLE THAT LOWLAND AREAS FROM THE VICINITY OF
OLYMPIA NORTH TO EVERETT COULD EXPERIENCE A PERIOD OF SNOW OR MIXED
RAIN AND SNOW. ANY SNOW THAT FALLS WILL LIKELY TURN TO RAIN BY
FRIDAY MORNING AS THE AIR MASS MODERATES.

THE AREAS MOST LIKELY TO SEE ACCUMULATIONS OF SNOW...POSSIBLY AN
INCH OR TWO OVERNIGHT...ARE THE HOOD CANAL AND THE KITSAP PENINSULA.
IT IS ALSO POSSIBLE THAT HIGHER HILLS ABOVE 500 FEET FROM OLYMPIA
NORTHWARD THROUGH TACOMA...SEATTLE...AND EVERETT COULD SEE SOME
LIGHT ACCUMULATIONS OVERNIGHT BEFORE TURNING TO RAIN.

A WEAK LOW PRESSURE AREA IS EXPECTED TO FORM ALONG THE WASHINGTON
COAST THIS EVENING. ITS POSITION WILL DETERMINE THE EXTENT AND
DURATION OF THE SNOW OVERNIGHT. UNFORTUNATELY IT IS TOO EARLY TO
TELL EXACTLY WHERE IT WILL FORM. THE NATIONAL WEATHER SERVICE WILL
CONTINUE TO MONITOR THE SITUATION AND ISSUE UPDATING STATEMENTS AS
THE SITUATION EVOLVES OVERNIGHT.

COLMAN/ART
NNNN

Event by event

7 heavy snow. Local standard time, as filed.

Heavy Snow, Seattle Metropolitan Area

When
February 15, 7:00 PM PST to February 16, 10:30 AM PST
Where
Seattle Metropolitan Area forecast zone
Property damage
$5,000
Reported by
NWS EMPLOYEE(OFF DUTY)

Heavy Snow, Central Casade Foothills

When
February 15, 7:00 PM PST to February 16, 10:30 AM PST
Where
Central Casade Foothills forecast zone
Reported by
NWS EMPLOYEE(OFF DUTY)

Heavy Snow, Northern Casade Foothills

When
February 15, 7:00 PM PST to February 16, 10:30 AM PST
Where
Northern Casade Foothills forecast zone
Reported by
NWS EMPLOYEE(OFF DUTY)

Heavy Snow, Hood Canal/Kitsap Peninsula

When
February 15, 7:00 PM PST to February 16, 10:30 AM PST
Where
Hood Canal/Kitsap Peninsula forecast zone
Reported by
NWS EMPLOYEE(OFF DUTY)

Heavy Snow, Everett and Vicinity

When
February 15, 7:00 PM PST to February 16, 10:30 AM PST
Where
Everett and Vicinity forecast zone
Reported by
NWS EMPLOYEE(OFF DUTY)

Heavy Snow, Tacoma Area

When
February 15, 7:00 PM PST to February 16, 10:30 AM PST
Where
Tacoma Area forecast zone
Reported by
NWS EMPLOYEE(OFF DUTY)

Heavy Snow, Northwest Interior

When
February 15, 7:00 PM PST to February 16, 10:30 AM PST
Where
Northwest Interior forecast zone
Reported by
NWS EMPLOYEE(OFF DUTY)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2001Every state in 2001This day in weather historyWarnings in Washington, February 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5232876, 5232877, 5232878, 5232879, 5232880, 5232881, 5232882.